Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

January 30, 2021Labette County, Kansas

NWS Wichita, KS issued this special weather statement at Jan 30, 2021, 2:06 PM CST for Labette County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 30, 2021, 2:06 PM CST (20:06 UTC)
Expired
Jan 30, 2021, 2:30 PM CST
In force
24 min
Issued by
NWS Wichita, KS

County Labette County, KS

The radar

The Tulsa radar (KINX), 98 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 481 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
481 m²/s²
0-3 km storm-relative helicity
593 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS83 KICT 302006
SPSICT

Special Weather Statement
National Weather Service Wichita KS
206 PM CST Sat Jan 30 2021
 
KSZ099-100-302030-
Montgomery KS-Labette KS-
206 PM CST Sat Jan 30 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Montgomery County in southeastern Kansas...
  Southwestern Labette County in southeastern Kansas...

* Until 230 PM CST.

* At 203 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm over South Coffeyville, or near
  Coffeyville...moving northeast at 35 mph.

Pea size hail and 50 mph winds are possible with this storm.

* Locations impacted include...
  Coffeyville, Edna and Angola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3700 9565 3710 9551 3714 9523 3700 9522
TIME...MOT...LOC 2005Z 240DEG 32KT 3697 9559 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jan 30, 11:57 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 30, 11:57 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1157 AM CST Sat Jan 30 2021

...Updated Aviation Discussion...

.SHORT TERM...(Today through Monday night)
Issued at 257 AM CST Sat Jan 30 2021

Current satellite shows a very large and well developed baroclinic
leaf stretched across the Great Plains.  Moisture transport is
strong with an open Gulf of Mexico.  The short term ensembles of the
Canadian/ECMWF/GFS/NAM are all clustering around an early morning
onset for the rain.  Forcing and instability will gradually increase
through the early morning and into the late morning.  All the models
and the short term CAMS are indicating the upper low will come into
the phase with the surface front by mid morning.  This will provide
the needed push to allow for some isolated embedded thunderstorms.
While the instability looks to be enough to support some isolated
thunderstorms. The NAM and ECMWF now show the bulk of 500mb Vort max
focused more over South Central and Southeast Kansas during the mid
morning hours.  As this occurs, the wind shear over portions of
Southeast Kansas will increase to the point where an isolated severe
thunderstorm can't be ruled out.   Winds appear to be the primary
threat rather than hail this morning.  This activity will also allow
for areas of heavy rain. Flooding does not seem that likely with
this activity despite the ground still rather wet from the previous
system and the sub surface fairly close to freezing. By this
afternoon, the main focus of energy with this system will begin to
move off into Missouri, bringing the rain and thunderstorm activity
to a close. The rain will slowly taper off as strong CAA returns to
the region. Temperatures will tumble back toward normal. The colder
temperatures will bring the chance for some snow to mix in with the
rain before it ends.  There is a chance for some brief freezing
drizzle in Central Kansas but this is not expected last long enough
to cause much if any problems.

Sunday and Monday will see clearing skies as high pressure builds
into the region.  CAA will remain dominate through Sunday and will
keep temperatures near normal for Sunday.  Sunday night, the winds
will shift back to the south as the high pressure system pushes off
to the east.  WAA will return to the region and allow temperatures
to climb back up to above normal levels for this time of year.

Metzger

.LONG TERM...(Tuesday through Friday)
Issued at 257 AM CST Sat Jan 30 2021

The extended range starts out quite with a strong ridge building
into the region from the intermountain west.  WAA will dominate the
region through Wednesday and into Thursday morning.  Temperatures
will remain very warm for this time of year.  As the week
progresses, the next weather system will encroach on the region
tightening the pressure gradient allowing stronger southerly winds.
The higher winds and continued WAA over the region will all
temperatures to remain well above normal with Wednesday likely being
the warmest day of the week.  By Thursday and into Friday, the
forecast starts to become interesting.  None of the long range
ensemble families agree on the timing of this incoming event and as
such, did not stray much from the initial load at this time.  That
said, The ensembles do strongly indicate this incoming system will
be much more powerful than the system coming through the CWA today.
Temperatures are likely to crash sometime Thursday or Thursday
night.  Temperatures will likely be below normal with the ECMWF/GFS
families indicating an arctic nature to the incoming air mass.
Confidence on the timing of this next weather system is very low.
Confidence on the strength of the incoming cold air is growing
though as more model ensemble families are indicating this strong
possibility.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1157 AM CST Sat Jan 30 2021

Widespread rain will gradually exit to the east this afternoon
and evening, as a strong shortwave moves east/northeast over the
region. Marginal instability will support a few thunderstorms
across far southern/southeast Kansas through mid to late
afternoon. Meanwhile, a strong cold front will slice southeast
across the region this afternoon and evening, with stout/gusty
northwest winds in its wake. Ahead of the front, widespread IFR
and patchy LIFR conditions will prevail in low clouds and reduced
visibilities. A gradual improvement to MVFR below 2000 ft AGL is
expected this evening from northwest to southeast, as drier air
advects southeast in wake of the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    51  30  42  25 / 100   0   0   0
Hutchinson      50  28  41  22 / 100  10   0   0
Newton          49  28  39  23 / 100  10   0   0
ElDorado        50  30  41  25 / 100  10   0   0
Winfield-KWLD   54  31  44  27 / 100   0   0   0
Russell         35  25  38  15 /  30   0   0   0
Great Bend      43  27  40  19 /  50   0   0   0
Salina          48  28  39  20 /  50  10   0   0
McPherson       50  27  39  21 / 100  10   0   0
Coffeyville     56  34  43  27 / 100  10   0   0
Chanute         52  33  41  27 / 100  20   0   0
Iola            51  32  40  27 / 100  30   0   0
Parsons-KPPF    55  33  42  27 / 100  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...ADK
Hazardous weather outlook, Jan 30, 10:34 AM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1034 AM CST Sat Jan 30 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311645-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1034 AM CST Sat Jan 30 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Widespread rain with a few embedded thunderstorms will impact the
region today. Areas of far southern and southeast Kansas may see an
isolated strong to severe storm through late afternoon, with 50 to
60 mph winds and small hail. Rain will end from west to east this
afternoon and evening.

A brief period of wintry precipitation is possible this afternoon,
generally along and northwest of a line extending from Lyons to
Salina, but no accumulation is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Wintry precipitation is possible Thursday and Friday, though
uncertainty on the details remains high. Check back for later
forecasts, as details no doubt will become clearer the next several
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jan 30, 2:06 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
206 PM CST Sat Jan 30 2021

KSZ099-100-302030-
Montgomery KS-Labette KS-
206 PM CST Sat Jan 30 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Montgomery County in southeastern Kansas...
  Southwestern Labette County in southeastern Kansas...

* Until 230 PM CST.

* At 203 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm over South Coffeyville, or near
  Coffeyville...moving northeast at 35 mph.

Pea size hail and 50 mph winds are possible with this storm.

* Locations impacted include...
  Coffeyville, Edna and Angola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3700 9565 3710 9551 3714 9523 3700 9522
TIME...MOT...LOC 2005Z 240DEG 32KT 3697 9559

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 2:12 PM CSTTornado WarningICTLabette, Montgomery33 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.